Montana, 2025

Damaging Wind in Montana, August 1, 2025

August 1, 2025 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm passed just south of Billings, producing wind gusts up to 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm passed just south of Billings, producing wind gusts up to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 1, 12:46 PM MST, 2 hours 35 minutes earlier. Its key messages:

  • Isolated to Scattered thunderstorms today, some may be strong to severe. Locally heavy rainfall can be expected with storms from Billings east.
  • Thunderstorm and precipitation potential decrease from Saturday into next week.
  • Seasonal temperatures for the next 7 to 10 days.
Area forecast discussion, Aug 1, 12:46 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
146 PM MDT Fri Aug 1 2025

.KEY MESSAGES...

- Isolated to Scattered thunderstorms today, some may be strong to
  severe. Locally heavy rainfall can be expected with storms from
  Billings east.

- Thunderstorm and precipitation potential decrease from Saturday
  into next week.

- Seasonal temperatures for the next 7 to 10 days.

&&

.DISCUSSION...

Through Saturday night...

Ridge aloft today gets depressed by weak energy pushing out of the
PacNW into the Canadian prairie provinces Saturday into Sunday. As
the flow aloft flattens the thermal trof to the west of the divide
becomes less influential compared to the cross mountain flow lee
side troffing. This brings drier air in from the west and pushes
the juicy plains air gradually out of western and central zones.
With less moisture the probabilities for precipitation and
thunderstorms will decrease through the weekend into early next
week.

Already seeing the beginning of this process with dew points in
the western foothills currently in the low to mid 40s and Billings
sitting at 48. A pseudo-dryline from Roundup to Hardin to Fort
Smith divides the drier air to the west from the continued juicy
airmass to the east where dew points remain in the upper 50s to
mid 60s. Expect another round of thunderstorms this afternoon and
evening focused on a weak disturbance moving in from the
southwest. Storm initiation in the western mountains and foothills
gets going around 3pm according to the latest HREF, arriving in
Billings and Sheridan around 6pm and moving through SE Montana
(mainly Powder River/Carter counties) between 9pm and midnight.
Strongest storms will be over SE Montana, but areas further west
into the drier air will see an increased chance for strong wind
gusts of 40 to 50 mph near storms. Areas from Sheridan county
across SE Montana will have the best chances for locally heavy
rainfall with storms through this evening.

Looks like a quiet overnight period after convection ends tonight.
With drier air temperatures will drop into the 40s to low 50s over
western foothills locations tonight, while lower 60s will be
common elsewhere.

Despite lower atmospheric moisture levels (PWATs) for Saturday,
models are showing a better chance for showers and thunderstorms
over central portions of the forecast area (Billings vicinity)
compared to Friday. This is due to the aforementioned PacNW
disturbance crossing the area pushing a weak wind shift to the
north into the area, increasing upslope flow late afternoon into
the evening hours.  Despite the slight increase in storm coverage
over portions of the area Saturday, the threat of severe storms
and heavy rainfall looks lower overall.

Storms shift east of the area late Saturday night with clearing
and quiet conditions filling in behind. After highs in the upper
80s, Saturday night temperatures will be mainly in the 50s with
60s over the lower elevations from Billings to Miles City.
Chambers

Sunday through Friday...

A pretty typical weather pattern develops for next week.
Temperatures look to stay pretty consistent in the upper 80s to
lower 90s each day (seasonal). Precipitation chances and potential
amounts trend downward until late in the week with drier downslope
winds over the area. Late in the week the persistent Great Basin
ridge sags south into Mexico, allowing more northern stream
energy to flow across Montana. This will bring more active weather
going into next weekend. Overall a very pleasant Summer week on
tap for our portion of the northern Rockies. Chambers

&&

.AVIATION...

Isolated to scattered showers and thunderstorms are forecast this
afternoon and evening. Storms will begin over the west and spread
east through the evening. Some storms may be strong, with hail,
strong and erratic wind gusts, and heavy rain as the main
threats. Brief reductions to flight categories will be possible
within thunderstorms. Matos

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 060/088 060/087 059/090 060/087 060/090 061/089 061/084
    33/T    53/T    11/U    21/B    10/U    11/B    12/W
LVM 052/085 050/084 050/086 050/085 050/088 052/087 052/082
    33/T    32/T    12/T    31/U    11/U    11/B    12/T
HDN 058/088 059/086 057/092 058/088 058/091 060/090 059/084
    52/W    53/T    11/U    21/U    10/U    11/B    11/B
MLS 061/088 063/086 060/090 063/088 060/091 063/088 061/084
    32/T    54/T    21/U    22/T    11/U    21/B    22/T
4BQ 060/087 062/083 061/088 062/087 061/091 063/089 062/083
    52/W    53/T    21/U    21/U    11/U    11/B    21/B
BHK 058/083 059/081 057/085 060/086 058/088 060/086 058/082
    23/T    65/T    31/U    23/T    31/U    22/T    22/T
SHR 054/086 055/082 055/088 056/087 055/090 057/088 056/083
    52/T    44/T    11/U    11/U    00/U    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Aug 1, 1:50 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Billings MT
250 PM MDT Fri Aug 1 2025

MTZ139-170-171-012130-
Southeastern Carbon MT-Pryor/Northern Bighorn Mountains MT-
Northern Carbon MT-
250 PM MDT Fri Aug 1 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CARBON
AND WEST CENTRAL BIG HORN COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 16 miles east of Red Lodge to 25 miles
southeast of Red Lodge, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Bridger, Warren, Belfry and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4511 10897 4523 10909 4546 10872 4542 10868
      4540 10869 4535 10870 4534 10870 4536 10867
      4537 10868 4538 10864 4537 10864 4535 10866
      4533 10860 4531 10858 4528 10862 4530 10858
      4506 10842 4500 10860 4500 10892
TIME...MOT...LOC 2049Z 237DEG 14KT 4522 10891 4516 10885 4503 10880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WMR
Special weather statement, Aug 1, 1:58 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Billings MT
258 PM MDT Fri Aug 1 2025

MTZ034-012145-
Northern Stillwater MT-
258 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STILLWATER COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Absarokee, or 7 miles west of Columbus, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4553 10940 4557 10943 4559 10941 4560 10942
      4561 10944 4560 10945 4572 10955 4584 10923
      4560 10907
TIME...MOT...LOC 2058Z 244DEG 11KT 4563 10940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 1, 2:24 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Billings MT
324 PM MDT Fri Aug 1 2025

MTZ138-139-170-171-235-012215-
Pryor/Northern Bighorn Mountains MT-Northern Carbon MT-Southern
Big Horn MT-Southeastern Carbon MT-Southwestern Yellowstone MT-
324 PM MDT Fri Aug 1 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
YELLOWSTONE...CENTRAL CARBON AND WEST CENTRAL BIG HORN COUNTIES
UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 6 miles west of Pryor, or 25 miles south of Billings,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fromberg, Pryor and Crow Indian Reservation.

This statement does not include Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4531 10882 4536 10894 4571 10863 4555 10807
      4552 10807 4552 10806 4521 10855
TIME...MOT...LOC 2123Z 212DEG 25KT 4543 10865

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 1, 2:31 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Billings MT
331 PM MDT Fri Aug 1 2025

MTZ034-235-012215-
Southwestern Yellowstone MT-Northern Stillwater MT-
331 PM MDT Fri Aug 1 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL
YELLOWSTONE AND NORTHEASTERN STILLWATER COUNTIES UNTIL 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 15 miles north of Columbus to 11 miles
northwest of Joliet, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Columbus, Laurel, Molt, Halfbreed Lake Wildlife and Park City.

This statement does not include Billings

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4554 10922 4587 10937 4613 10898 4585 10873
      4564 10869 4562 10878 4564 10878 4561 10884
      4560 10889 4562 10898 4558 10907 4559 10913
      4556 10913
TIME...MOT...LOC 2130Z 242DEG 20KT 4585 10918 4573 10908 4562 10907

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MWMR
Special weather statement, Aug 1, 2:37 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Billings MT
337 PM MDT Fri Aug 1 2025

WYZ198-012245-
Northeast Bighorn Mountains WY-
337 PM MDT Fri Aug 1 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SHERIDAN
COUNTY UNTIL 445 PM MDT...

At 337 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 33 miles southwest of Dayton to 44
miles southwest of Dayton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Burgess Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4489 10737 4485 10731 4484 10736 4484 10731
      4480 10731 4474 10720 4469 10720 4468 10709
      4466 10710 4461 10703 4463 10694 4456 10684
      4456 10737 4459 10738 4463 10753 4468 10755
      4470 10762 4468 10767 4475 10775
TIME...MOT...LOC 2135Z 250DEG 16KT 4462 10784 4445 10770 4432 10769

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WMR
Special weather statement, Aug 1, 3:09 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Billings MT
409 PM MDT Fri Aug 1 2025

MTZ138-169-171-012300-
Pryor/Northern Bighorn Mountains MT-Bighorn Canyon MT-Southern
Big Horn MT-
409 PM MDT Fri Aug 1 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CARBON AND SOUTHWESTERN
BIG HORN COUNTIES UNTIL 5 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Pryor, or 38 miles south of Billings, moving east
at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Bighorn Lake and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If boating in the Bighorn Canyon, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4519 10842 4539 10838 4540 10799 4518 10798
TIME...MOT...LOC 2208Z 265DEG 10KT 4527 10827

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WMR

The radar

The Billings radar (KBLX), 21 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yellowstone

When
August 1, 3:21 PM MST
Where
Yellowstone County, 3.75 mi SSE of Lockwood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -108.400

Mesonet weather station sdam8 Soda Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293260.